Kounis syndrome due to hirudotherapy (leech therapy) in emergency department; a case report
Tolga Çakmak1, İbrahim Çaltekin2, Emre Gökçen3, Atakan Savrun4, Erdoğan Yaşar1
1Department of Cardiology, Malatya Training and Research Hospital, Malatya, Turkey
2Department of Emergency Medicine, Bozok University Faculty of Medicine, Yozgat, Turkey
3Department of Emergency Medicine, Malatya Training and Research Hospital, Malatya, Turkey
4Department of Emergency Medicine, Ordu University Faculty of Medicine, Ordu, Turkey
Keywords: Acute coronary syndrome; Emergency medicine; Leech therapy
Kounis Syndrome is the development of acute coronary syndrome (ACS) because of allergic reactions; allergens, such as foods, insect venom, iodine contrast agent or drugs can cause this syndrome. Hirudotherapy (leech therapy) is increasingly used as a useful therapeutic option in a variety of medical and surgical procedures, and potential complications related to this therapy include Aeromonas species infections, bleeding, anemia and allergic reactions. Here, we present a patient diagnosed as Type 1 Kounis Syndrome after using hirudotherapy for her knee aches. 41-year-old woman admitted to emergency department with sudden onset of face edema, shortness of breath and chest pain complaints and diagnosed as an allergic reaction and anaphylaxis due to leech therapy. Kounis Syndrome should be considered in acute coronary syndrome patients who were admitted to emergency department with anaphylaxis clinic.